CLONUS AND CONFUSION: A CASE OF SEROTONIN SYNDROME AND SYNDROME OF INAPPROPRIATE ANTIDIURETIC HORMONE

Sara Stream, MD, Janice Jang, MD, New York University School of Medicine

Meeting: Hospital Medicine 2018; April 8-11; Orlando, Fla.

Abstract number: 870

Categories: Adult, Clinical Vignettes, Uncategorized

Keywords: , , , ,

Case Presentation: A 23-year-old woman with generalized anxiety disorder presents with 1 day of altered mental status. She had been taking duloxetine and fluoxetine chronically; however, fluoxetine was abruptly stopped for several weeks and then restarted at an increased dose 1 week prior to presentation. On the day of presentation, she exercised rigorously, drank 2 liters of water and subsequently became confused, fatigued and lightheaded with associated nausea, vomiting and headache.
On presentation, the patient was afebrile, hypertensive, and tachycardic. Physical examination was notable for somnolence, confusion, psychomotor agitation, 8mm bilateral pupil dilation, lower extremity rigidity, and bilateral foot clonus, suggesting serotonin syndrome. Laboratory values were significant for serum sodium of 117 mEq/L, serum osmolality 250 mOsm/kg, urine sodium 139 mmol/L, and urine osmolality 629 mOsm/kg, suggesting syndrome of inappropriate antidiuretic hormone (SIADH). Urine toxicology and head CT were unremarkable.

The patient was treated with fluid restriction for SIADH and cyproheptadine for serotonin syndrome with resolution of symptoms and normalization of serum sodium over the following 6 days. Psychiatric medications were discontinued and the patient was discharged home.

Discussion: Selective serotonin reuptake inhibitors (SSRI), such as fluoxetine, are thought to cause SIADH as a result of increased release of vasopressin and its potentiated effect on the renal tubules. In contrast, serotonin syndrome is a dose-dependent iatrogenic syndrome caused by excess serotonin in the central nervous system. While these are well-known side effects of SSRIs, they are rarely seen together, with only a handful of cases reporting simultaneous diagnoses in patients taking serotonergic agents. Therefore, an understanding of these distinct, though potentially overlapping, clinical entities is imperative to timely diagnosis and treatment of each. Symptoms of hyponatremia include nausea, fatigue, general malaise, headache, altered mental status, and muscle cramps. In contrast, serotonin syndrome is characterized by neuromuscular excitation (clonus, myoclonus, hyperreflexia, rigidity, tremor), cognitive changes (anxiety, agitation, confusion), and autonomic stimulation (hyperthermia, tachycardia, tachypnea, diaphoresis, flushing). When left untreated, these adverse effects can result in serious neurological dysfunction and death. Based upon the patient’s presenting symptoms and laboratory data, SIADH and serotonin syndrome were rapidly identified and effectively treated with fluid restriction and cyproheptadine, respectively.

Conclusions: SIADH and serotonin syndrome may coexist and present with a wide spectrum of potentially life-threatening symptoms, depending on the severity of hyponatremia and serotonergic excess. Identification of these two entities is vital to initiating appropriate treatment in a timely manner.

To cite this abstract:

Stream, S; Jang, J. CLONUS AND CONFUSION: A CASE OF SEROTONIN SYNDROME AND SYNDROME OF INAPPROPRIATE ANTIDIURETIC HORMONE. Abstract published at Hospital Medicine 2018; April 8-11; Orlando, Fla. Abstract 870. https://www.shmabstracts.com/abstract/clonus-and-confusion-a-case-of-serotonin-syndrome-and-syndrome-of-inappropriate-antidiuretic-hormone/. Accessed November 14, 2019.

« Back to Hospital Medicine 2018; April 8-11; Orlando, Fla.